West Virginia, 2025Flash Flooding in West Virginia, August 13, 2025
August 13, 2025 · NWS PBZ · 3 events in 1 county or zone
Showers and thunderstorms developed ahead of a prefrontal trough and again along lake and residual outflow boundaries. 00 inches, some storms did produce efficient rainfall for flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed ahead of a prefrontal trough and again along lake and residual outflow boundaries. With PWAT values near 2.00 inches, some storms did produce efficient rainfall for flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 13, 6:36 AM EST, 4 hours 7 minutes earlier.
Area forecast discussion, Aug 13, 6:36 AM EST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
736 AM EDT Wed Aug 13 2025
.SYNOPSIS...
Showers and thunderstorms are expected today and tonight as a cold
front crosses the region. The front will slowly exit on Thursday,
through a few showers or thunderstorms will still be possible south
of Interstate 80. Mainly dry weather is then expected Thursday night
through Saturday as high pressure builds in.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
KEY MESSAGES:
- Showers and thunderstorms today
- Locally heavy downpours possible
---------------------------------------------------------------
A lead shortwave trough will cross the region early this
morning, with the main upper support focused north of PIT.
Showers and thunderstorms will continue with this initial wave,
with elevated instability in place. Latest mesoanalysis shows
the Showalter index from -1 to -2 across eastern OH into Wrn PA.
After a brief break, another shortwave trough will approach and
cross the Upper Ohio Valley region this afternoon and evening.
Additional showers and thunderstorms are expected to develop
through the day as this shortwave crosses the region. The
associated surface cold front will also begin to drop sewd
across the region this afternoon, reaching the I-80 corridor by
evening. Current HREF MU CAPE values indicate 1500-2000 j/kg by
this afternoon with building diurnal instability. Expected 0-6km
shear is expected to be 20-25kt, with stronger flow north of
the area. With increasing moisture, models continue the trend of
a lack of dry air aloft as well. This should result in a
minimal potential for gusty wind.
PWATs are expected to increase to between 1.8 and 2.0 through
the day. Some localized downpours are possible, though with dry
antecedent conditions, expect minimal potential for isolated
flooding.
With cloud cover and precip, temperatures should generally
range from around 80 to the mid 80s for highs.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
KEY MESSAGES:
- A few lingering showers/storm Thursday south of I-80
- Generally dry Thursday night through Friday night
----------------------------------------------------------------
Expect shower and thunderstorm coverage to gradually decrease
this evening as the main shortwave exits, and diurnal
instability wanes. The surface front is progged to continue to
drift southward across the area overnight, maintaining some
chance for showers. Elevated instability is also expected to be
in place, and this could also result in a lingering
thunderstorm. Otherwise, some patchy fog and stratus should
develop with low level moisture in place.
A secondary weak shortwave is progged to cross the region on
Thursday, as the front advances slowly southward. This will
keep a chance of showers and thunderstorms for areas south of
I-80, with the highest probability south of PIT. Shower/storm
chances should quickly end by Thursday evening as the front
pushes further south, and surface high pressure begins to build
in.
Generally dry weather is then expected through Friday night as
surface high pressure builds in under WNW flow aloft.
Temperatures and humidity levels are expected to be lower than
recent days on Thursday. HIghs on Friday should return to the
mid 80s to near 90 for much of the area.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
KEY MESSAGES:
- Dry and hot for areas outside of the ridges Saturday
- Shower and thunderstorm chances return Sunday
- Mainly dry and hot Monday
- Showers and thunderstorm possible Tuesday
-------------------------------------------------------------------
Model ensembles indicate an upper high will set up across the
SE and central CONUS on Saturday. The Upper Ohio Valley region
is expected to be on the NE periphery of the high, with mainly
dry and hot conditions. The exception will be in the ridges,
where a few afternoon showers or thunderstorms are possible.
The high is then expected to retrograde westward Sunday through
the middle part of next week. This would result in NW flow
across the Upper Ohio Valley region. A shortwave embedded in
this flow, and an associated surface cold front, are expected
to cross the area on Sunday, with shower and thunderstorm
chances returning. High pressure should return dry weather to
the region on Monday. Models differ on the timing and strength
of another shortwave on Tuesday. The ensemble blend maintains
some chance POPs for showers/storms, and given the uncertainty,
this appears reasonable.
The hottest portion of the long term period is expected over
the weekend, when the maximum 500 mb heights over the region.
With a lowering of the heights under NW flow, temperatures are
expected to gradually lower through mid week.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
The first wave of shower and thunderstorms activity has progressed
across much of the region but still lingers along our eastern and
northern peripheries bringing impacts to FKL/DUJ/LBE. This wave is
expected to continue its quick movement on east. A couple of showers
and storms are getting going in southern Ohio and could bring
impacts to HLG/MGW who have spent much of the morning away from main
impacts.
After this wave crosses it seems possible that portions of the later
morning into midday can be largely dry before another round of
showers and storms sparks off this afternoon and evening. Coverage
of these storms remains scattered but each storm can bring localized
reductions in CIGs/VIS and can bring gusty winds. The scattered
nature of these storms has been captured in a mixture of PROB30s
across the region later today. If confidence increases then these
can be pushed up to TEMPOs but at this time confidence in exact
locations remains far less than confidence in occurrence.
Stayed in line with keeping MVFR CIGs largely tied to convection.
Models have backed off some in the last 24 hours on just how much
moistening can occur in our environment. However, with a dry
atmosphere prior to this activity leaner drier seems the right move.
By the evening, as convection settles down with the loss of daytime
heating, CIGs should become widespread VFR with higher confidence.
Outlook... Thursday, a chance for showers and associated
restrictions return as the weak cold front slowly moves through our
region. A downward trend in rain potential and increasing confidence
in prevailing VFR is favored to end the week as high pressure
develops near New England.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
SYNOPSIS...WM
NEAR TERM...WM
SHORT TERM...WM
LONG TERM...WM
AVIATION...Cermak/AK
Hazardous weather outlook, Aug 13, 1:04 AM EST, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
204 AM EDT Wed Aug 13 2025
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073-075-077-WVZ001>004-012-021-509-140615-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Fayette-Indiana-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
204 AM EDT Wed Aug 13 2025
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
There is a Marginal Risk for locally heavy rainfall in showers and
thunderstorms today into this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
PAZ074-076-078-WVZ510>514-140615-
Higher Elevations of Westmoreland-Higher Elevations of Fayette-
Higher Elevations of Indiana-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
204 AM EDT Wed Aug 13 2025
This Hazardous Weather Outlook is for southwest Pennsylvania,
western Pennsylvania and northern West Virginia.
.DAY ONE...Today and tonight.
There is a Marginal Risk, or level 1 out of 5, for strong to severe
thunderstorms this afternoon and early evening. The main hazard is
expected to be damaging wind.
There is also a Marginal Risk for locally heavy rainfall in showers
and thunderstorms today into this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
WM
Flash Flood, Monongalia
- When
- August 13, 10:43 AM EST to 11:37 AM EST
- Where
- Monongalia County, 0.53 mi W of Westover to 0.22 mi NW of Westover
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 39.630, -79.980
Public reported on social media a picture of a pool of water in front of the Sycamore Lanes sign. Also amateur radio reported flooding on Holland Avenue near Fairmont Road.
Flash Flood, Monongalia
- When
- August 13, 10:45 AM EST to 11:37 AM EST
- Where
- Monongalia County, 0.69 mi S of Westover to 0.73 mi SSE of Westover
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 39.620, -79.970
State official reported that River Road and Lockside Road were flooded.
Flash Flood, Monongalia
- When
- August 13, 10:55 AM EST to 11:37 AM EST
- Where
- Monongalia County, 0.92 mi SW of Granville to 0.95 mi SSW of Granville
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 39.640, -79.992
Amateur radio spotter reported major flooding into storage units along Dents Run Boulevard.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Idaho, August 13 to 31, 2025$18 million · 1 event
- Wildfire in Washington, August 13 to 24, 2025$3.9 million · 1 event
- Wildfire in Washington, August 13 to 14, 2025$500,000 · 1 event
- Hail and Damaging Winds in South Dakota, August 13, 202566 kt wind · 55 events
- Flash Flooding in Pennsylvania, August 13, 2025$47,000 · 5 events
- Flood and Hail in South Dakota, August 13 to 14, 20251.5 in hail · 18 events
- Heat in Mississippi, August 13 to 15, 202516 events
- Heat in Arkansas, August 13 to 15, 202512 events
- Damaging Winds in Wyoming, August 13, 202561 kt wind · 12 events
- Flash Flooding and Hail in West Virginia, August 13 to 14, 2025$500 · 1 in hail · 10 events
- Flash Flooding and Hail in New Hampshire, August 13, 2025$4,000 · 1.25 in hail · 10 events
- Heat in Louisiana, August 13 to 19, 20259 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289470, 1289472, 1289471.